Steroid-induced dermatoses: a challenge for modern dermatology

Authors

DOI:

https://doi.org/10.14739/2409-2932.2024.2.301223

Keywords:

glucocorticosteroids, inflammation, dermatoses, dermatitis, body dysmorphic disorder, diagnosis, treatment

Abstract

The aim of this work is to determine the variability and significance of motivating and provoking factors associated with the uncontrolled use of topical glucocorticosteroids, psychological features of this condition.

Materials and methods. 50 patients with exacerbation of inflammatory dermatoses after long-term topical application of drugs with glucocorticosteroids as an active substance were examined. The key diagnostic measures were a clinical examination, an anamnesis collection with clarification of the activity class of the used agent, duration and potential reason for its systematic or periodic use. Assessment of the psycho-emotional state in relation to self-perception of one’s own body was carried out using the dermatological version of the dysmorphic disorder questionnaire – BDDQ-DV.

Results. The main pathology for which patients of both sexes used this group of drugs were rosacea, perioral dermatitis, and seborrheic dermatitis. Taking into account anamnestic data, the mean duration of application of topical corticosteroids in creams, ointments or lotions was 10.25 ± 3.50 months for women and 8.3 ± 1.6 months for the male cohort. Most patients received information about the need to use a topical steroid from acquaintances / friends and pharmacists. The most frequent pharmacological agent was betamethasone dipropionate.

Analyzing the psychopathological aspect of the studied group, dysmorphic manifestations are prevalent and the most well argued. 32 individuals (64 %) from the cohort met the criteria for concern about the body or its parts.

Conclusions. Regional clinical features of steroid-induced dermatoses, which are mostly represented by chronic inflammatory conditions located in aesthetically significant areas, have been determined. 64 % of patients with steroid-induced dermatoses develop a psychopathological profile. An important aspect remains the necessity to raise the awareness of medical, pharmaceutical workers, and the public about the need and correct use of topical corticosteroids.

Author Biographies

H. I. Makurina, Zaporizhzhia State Medical and Pharmaceutical University, Ukraine

MD, PhD, DSc, Professor, Head of the Department of Dermatovenerology and Aesthetic Medicine

L. O. Cherneda, Zaporizhzhia State Medical and Pharmaceutical University, Ukraine

PhD, Assistant of the Department of Dermatovenerology and Aesthetic Medicine

References

Вowe S, Masterson S, Murray G, Haugh I. Topical steroid withdrawal through the lens of social media. Clin Exp Dermatol. 2022;47(8):1554-7. doi: https://doi.org/10.1111/ced.15194

Sheary B. Steroid Withdrawal Effects Following Long-term Topical Corticosteroid Use. Dermatitis. 2018;29(4):213-8. doi: https://doi.org/10.1097/DER.0000000000000387

Topical Corticosteroids Market Size, Analysis, Forecast 2030 [Internet]. Spherical Insights. [cited 2024 Mar 25]. Available from: https://www.sphericalinsights.com/reports/topical-corticosteroids-market

Contento M, Cline A, Russo M. Steroid Phobia: A Review of Prevalence, Risk Factors, and Interventions. Am J Clin Dermatol. 2021;22(6):837-51. doi: https://doi.org/10.1007/s40257-021-00623-6

Nickles MA, Coale AT, Henderson WJ, Brown KE, Morrell DS, Nieman EL. Steroid phobia on social media platforms. Pediatr Dermatol. 2023;40(3):479-82. doi: https://doi.org/10.1111/pde.15269

Hwang J, Lio PA. Topical corticosteroid withdrawal ('steroid addiction'): an update of a systematic review. J Dermatolog Treat. 2022;33(3):1293-8. doi: https://doi.org/10.1080/09546634.2021.1882659

Jain S, Mohapatra L, Mohanty P, Jena S, Behera B. Study of Clinical Profile of Patients Presenting with Topical Steroid-Induced Facial Dermatosis to a Tertiary Care Hospital. Indian Dermatol Online J. 2020;11(2):208-11. doi: https://doi.org/10.4103/idoj.IDOJ_259_19

Rohit V, Reddy SR, Gajula N, Deepthi K. A study on the clinical profile of dermatoses induced by topical corticosteroids. Int J Res Dermatol. 202;7(2):177-83 doi: https://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20210041

Prabhu SR, Patel VR, Naveen KN, Athanikar SB, Madhusudhana M. The study on clinical pattern of topical steroid induced dermatoses. Journal of Pakistan Association of Dermatologists. 2022;32(1):136-41. Available from: https://www.jpad.com.pk/index.php/jpad/article/view/1827

Diehl KL, Cohen PR. Topical Steroid-Induced Perioral Dermatitis (TOP STRIPED): Case Report of a Man Who Developed Topical Steroid-Induced Rosacea-Like Dermatitis (TOP SIDE RED). Cureus. 2021;13(4):e14443. doi: https://doi.org/10.7759/cureus.14443

Fan X, Yin Y, Dou W, Li T, Xue P, Yang Q, Ma Q. Successful Treatment of Corticosteroid-Induced Rosacea-Like Dermatitis with Platelet-Rich Plasma Mesotherapy: Report of Seven Cases. Dermatol Ther (Heidelb). 2021;11(2):615-23. doi: https://doi.org/10.1007/s13555-021-00492-1

Sudhakar S, Kayalvizhi VA, Sikkanthar S, Muthukrishnan M. Тopical steroid abuse in commercial sex workers:a cross-sectional analytical study in a tertiary care center Int J Res Dermatol. 2020;6(4):463-7. doi: https://doi.org/10.18203/issn.2455-4529.IntJResDermatol20202648

Meena S, Gupta LK, Khare AK, Balai M, Mittal A, Mehta S, Bhatri G. Topical Corticosteroids Abuse: A Clinical Study of Cutaneous Adverse Effects. Indian J Dermatol. 2017;62(6):675. doi: https://doi.org/10.4103/ijd.IJD_110_17

Varshney I, Amin SS, Adil M, Mohtashim M, Bansal R, KhanHQ. Topical Coticosteroid Abuse- Risk factors and Consequences. JDA Indian Journal of Clinical Dermtology. 2019;2(3):72-7. Available from: https://www.e-ijcd.in/pdf/issue-2019/issue3/3.pdf

Brookes TS, Barlow R, Mohandas P, Bewley A. Topical steroid withdrawal: an emerging clinical problem. Clin Exp Dermatol. 2023;48(9):1007-11. doi: https://doi.org/10.1093/ced/llad161

Ribeiro RV. Prevalence of Body Dysmorphic Disorder in Plastic Surgery and Dermatology Patients: A Systematic Review with Meta-Analysis. Aesthetic Plast Surg. 2017;41(4):964-70. doi: https://doi.org/10.1007/s00266-017-0869-0

Jakhar D, Kaur I, Misri R. Topical 10% tranexamic acid for erythematotelangiectatic steroid-induced rosacea. J Am Acad Dermatol. 2022;86(1):e1-e2. doi: https://doi.org/10.1016/j.jaad.2019.12.067

Xu B, Xu Z, Ye S, Sun H, Zhao B, Wu N, et al. JAK1 inhibitor abrocitinib for the treatment of steroid-induced rosacea: case series. Front Med (Lausanne). 2023;10:1239869. doi: https://doi.org/10.3389/fmed.2023.1239869

Downloads

Published

2024-06-14

How to Cite

1.
Makurina HI, Cherneda LO. Steroid-induced dermatoses: a challenge for modern dermatology. Current issues in pharmacy and medicine: science and practice [Internet]. 2024Jun.14 [cited 2024Jul.21];17(2):176-81. Available from: http://pharmed.zsmu.edu.ua/article/view/301223